New York, 2025

Damaging Winds in New York, June 28, 2025

June 28, 2025 · NWS BUF · 2 events in 2 counties and zones

A pre-frontal trough tracking across the Buffalo forecast area during the late morning and early afternoon of June 28th caused thunderstorms to develop in some areas. Thunderstorms that developed over Lake Ontario during the late morning hours became better organized and became strong to severe over the far eastern end of Lake Ontario, further strengthening over north central New York during the…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A pre-frontal trough tracking across the Buffalo forecast area during the late morning and early afternoon of June 28th caused thunderstorms to develop in some areas. Thunderstorms that developed over Lake Ontario during the late morning hours became better organized and became strong to severe over the far eastern end of Lake Ontario, further strengthening over north central New York during the early afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jun 28, 12:50 PM EST, 1 minute earlier.

Area forecast discussion, Jun 28, 12:50 PM EST, 1 minute before
Area Forecast Discussion
National Weather Service Buffalo NY
150 PM EDT Sat Jun 28 2025

.SYNOPSIS...
A weak cold front will move east across the area today, producing a
few more scattered showers and isolated thunderstorms. The best
coverage of rain will be this morning east of Lake Ontario. High
pressure will then build into the eastern Great Lakes tonight
through Sunday, with a dry and less humid finish to the weekend.
Another cold front will cross the area late Monday through Tuesday,
bringing the next chance of showers and thunderstorms.

&&

.NEAR TERM /THROUGH SUNDAY NIGHT/...
A cold front extends from low pressure in west-central Quebec to
central Lake Erie this afternoon. A warm and humid airmass resides
across western and north-central NY with temperatures in the upper
70s to mid 80s and dewpoints in the upper 60s to low 70s. The
synoptic front will move across the region this afternoon.
Anticipate southwest winds to persist northeast of the Lakes (after
frontal passage) due to a strong, southwest flow into this evening.

Cumulus/towering cumulus developed outside of the lake breezes this
afternoon. An organized area of thunderstorms is located across
western Pennsylvania which is casting a cirrus shield over the
western Southern Tier. With the exception of a storm over Oswego
county, little lightning has been observed so far in our forecast
area. Showers have been focused on boundaries west of the Saint
Lawrence River, Niagara to Monroe counties and inland western
Southern Tier. As we reach peak heating this afternoon, a few more
thunderstorms are possible with 30kts of effective shear, isolated
thunderstorms may become severe especially across inland areas of
the western Southern Tier. A Severe Thunderstorm Watch is in effect
for Cattaraugus, Allegany, and Cayuga counties until 8PM.

The front will be east of the forecast area tonight. A drier airmass
will move into the eastern Great Lakes region. Some clearing and
light winds will likely result in patchy fog in sheltered valleys,
especially areas that recently measured rain. Sunday, warm but not
as humid.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
A warm front will return to our region Monday, with a noticeable
uptick in humidity for WNY as dewpoints return to the lower 70s.

A steady south-southwest flow through the day will bring warming
aloft with 850 hPa temperatures around +18C will make for an
unpleasant afternoon with air temperatures in the mid to upper 80s,
and lower 90s for the Genesee Valley and northern Finger Lakes
region. Here is where we could also see heat index values exceed the
mid 90s...if a slower arrival of mid and high level clouds occurs.

Additionally on the periphery of a Lake Erie lake breeze
circulation, downward momentum will allow for portions of Niagara
and Orleans county (south of the Lake Ontario influence) to also
push heat index values into the mid 90s.

The 0-6 km effective bulk shear values remain on the lower side
through Monday evening, with thunderstorms ahead of a cold front
likely to be more of a heavy rain maker in an airmass with PWATS
near 2.00 inches, as opposed to damaging wind threat. Instability
remains Monday night with MUCAPE values 1500 to 2000 J/KG supporting
the threat for thunderstorms overnight as a convective augmented
shortwave passes through.

The cold front will pass across our region Tuesday morning. A slower
passage to the front may allow for enough instability to build
across eastern zones for thunderstorms to become stronger before the
front sweeps storms and moisture eastward.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
Wednesday through Friday broad upper level troughing will establish
across the Great Lakes region. Subtle shortwave troughs passing
through the flow will trigger shower and thunderstorm potential but
lacking much instability and initially much synoptic moisture
chances for storms will remain low...with the favored day for
afternoon and evening convection being Thursday ahead of a shortwave
trough in the mean flow.

Dewpoints Wednesday through Friday will be more tolerable, ranging
from the mid 50s to lower 60s. As the trough exits to the east to
start the weekend, a milder and moister airmass will begin to
advance across the eastern Great Lakes, with increased risk for
showers and thunderstorms Saturday.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
A cold front is across western Lake Ontario into Lake Erie this
afternoon. Cumulus has formed across western NY with a few showers
along a convergence zone across Niagara to Monroe counties and
across inland portions of the western Southern Tier. A complex of
thunderstorms is across western Pennsylvania has pushed a cirrus
shield into the western Southern Tier. Through the afternoon,
additional showers and a few thunderstorms are possible inland from
Lake Erie and along the southern shore of Lake Ontario. Showers are
likely at KJHW and KIAG, while vicinity showers are possible at
KROC. Mainly low-end VFR conditions are expected, however high-end
MVFR are possible with cumulus development. A lake breeze will
likely keep KBUF dry and VFR today. Additional showers north of Lake
Ontario may reach the Saint Lawrence Valley this afternoon.
Confidence is low that KART will be impacted.

Drier air will move into the region tonight through Sunday. Patchy
fog is possible across the forecast area, with higher confidence of
fog in valley/sheltered locations that has measured rainfall
recently. This may result in reduced visibility late tonight into
Sunday morning, otherwise VFR conditions are expected.

Dry weather with VFR conditions Sunday.

Outlook...

Sunday...VFR.

Monday...VFR/MVFR with showers and thunderstorms likely, mainly from
late afternoon through Monday night.

Tuesday...MVFR/VFR with showers and thunderstorms likely, mainly
early.

Wednesday...VFR.

Thursday...Mainly VFR. Showers and thunderstorms possible.

&&

.MARINE...
A cold front will then move east across the eastern Great Lakes
today, with winds becoming southwest on both lakes. Expect a
moderate chop on Lake Erie and Lake Ontario today into this
evening, but winds and waves are expected to remain just below
Small Craft Advisory criteria.

High pressure will then build over the eastern Great Lakes late
tonight and Sunday, with light winds and minimal wave action for the
second half of the weekend.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Hitchcock/HSK
NEAR TERM...HSK
SHORT TERM...Thomas
LONG TERM...Thomas
AVIATION...HSK
MARINE...Hitchcock/HSK
Hazardous weather outlook, Jun 28, 10:51 AM EST, 2 hours before
Hazardous Weather Outlook
National Weather Service Buffalo NY
1151 AM EDT Sat Jun 28 2025

NYZ001>004-010>014-019-085-291600-
Niagara-Orleans-Monroe-Wayne-Northern Erie-Genesee-Wyoming-
Livingston-Ontario-Chautauqua-Southern Erie-
1151 AM EDT Sat Jun 28 2025

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ006>008-291600-
Oswego-Jefferson-Lewis-
1151 AM EDT Sat Jun 28 2025

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...This afternoon and tonight.

Scattered showers and a few thunderstorms will continue today. A few
storms may produce locally heavy rainfall and minor poor drainage
flooding. There is a Marginal Risk of excessive rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-291600-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
1151 AM EDT Sat Jun 28 2025

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ005-020-021-291600-
Northern Cayuga-Cattaraugus-Allegany-
1151 AM EDT Sat Jun 28 2025

...SEVERE THUNDERSTORM WATCH 471 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Local storm report, Jun 28, 8:00 AM EST, 4 hours 51 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
900 AM EDT Sat Jun 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     Flash Flood      1 WSW Retsof            42.83N 77.89W
06/27/2025                   Livingston         NY   Broadcast Media

            *Delayed Report* - York Central School
            District had several classrooms underwater.

&&

The radar

The Ft Drum radar (KTYX), 47 km away, was scanning. The volume nearest the first event began at 17:48 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Oswego

When
June 28, 12:51 PM EST
Where
Oswego County, 2.67 mi SSE of Dugway
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
43.436, -76.056

Tree down on County Road 22 near Canfield Road.

Thunderstorm Wind, Lewis

When
June 28, 1:25 PM EST
Where
Lewis County, 1.84 mi NW of Osceola
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
43.521, -75.752

Tree and wires downed on Prince Brook Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2025Every state in 2025This day in weather historyWarnings in New York, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1276693, 1276696.